Wyoming, 2013

Hail in Wyoming, August 4, 2013

August 4, 2013 · NWS CYS · 5 events in 1 county or zone

An afternoon thunderstorm produced several reports of large hail and heavy rain in and around the Cheyenne area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An afternoon thunderstorm produced several reports of large hail and heavy rain in and around the Cheyenne area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 10:30 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 4, 10:30 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1130 AM MDT SUN AUG 4 2013

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 340 AM MDT SUN AUG 4 2013

GOES WATER VAPOR LOOP/UPPER AIR ANALYSIS INDICATED LITTLE CHANGE
IN THE LARGE SCALE PATTERN WITH TROUGHS ANCHORED OVER THE NORTHEAST
AND NORTHWEST CONUS AND A STUBBORN RIDGE FROM THE SOUTHERN PLAINS
NORTHWARD OVER THE HIGH PLAINS. SUBTROPICAL MOISTURE ROTATING AROUND
THE RIDGE INTERACTING WITH PERIODIC SHORTWAVES WAS RESPONSIBLE FOR
SEVERAL ACTIVE CLUSTERS OF DEEP MOIST CONVECTION ACROSS PORTIONS
OF THE NORTHERN AND CENTRAL PLAINS. A STALLED SURFACE FRONT WAS
LOCATED FROM CENTRAL THROUGH SOUTHEAST WYOMING AND EASTERN COLORADO.
THIS FRONT SEPARATED SOUTHEASTERLY WINDS AND DEW POINTS IN THE 50S
AND 60S EAST FROM SOUTHWESTERLY WINDS AND DEW POINTS IN THE 30S AND
40S WEST. A MOIST BOUNDARY LAYER WAS CONTRIBUTING TO LOW CEILINGS
AND PATCHY FOG OVER PARTS OF THE WESTERN NEBRASKA PANHANDLE.
ELSEWHERE...SKIES WERE CLEAR. TEMPERATURES WERE IN THE 50S AND 60S.

THE UPPER RIDGE AXIS WILL REMAIN STATIONARY OVER THE HIGH PLAINS
TODAY...WITH ANOTHER SHORTWAVE MOVING ACROSS THE REGION THIS
AFTERNOON AND EVENING. LOW CLOUDS AND PATCHY FOG EAST OF THE
LARAMIE RANGE WILL LINGER THROUGH AT LEAST MID MORNING. THE FRONT
TO THE LEE OF THE LARAMIE RANGE WILL GRADUALLY DRIFT TOWARD THE
NEBRASKA PANHANDLE LATER TODAY...ALLOWING DRIER AIR TO SPREAD EAST
INTO SOUTHEAST WYOMING. PRECIP WATER VALUES DROP TO 0.50-0.75
INCH THIS AFTERNOON...WITH THUNDERSTORM COVERAGE MORE ISOLATED.
BUFR SOUNDING DATA INDICATES THAT HIGHER INSTABILITY WILL BE
DISPLACED TO THE EAST OVER WESTERN NEBRASKA...HOWEVER BULK 0-6KM
SHEAR WILL BE LESS THAN 25 KT. SO THUNDERSTORMS THAT MOVE INTO
THIS AREA MAY BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL (PRECIP WATER VALUES STILL AROUND AN INCH). THUNDERSTORMS
TAPER OFF FROM WEST TO EAST LATER THIS EVENING MOST AREAS. THE
EXCEPTION WILL BE PARTS OF EAST CENTRAL WYOMING AND THE NORTHERN
PANHANDLE (NORTH OF A DOUGLAS-LUSK-ALLIANCE LINE) WHERE ISOLATED
THUNDERSTORMS MAY LINGER AFTER MIDNIGHT.

MONDAY MAY BE A MORE ACTIVE DAY FOR THUNDERSTORMS AS ANOTHER
SHORTWAVE RIDES UP AND OVER THE UPPER RIDGE AXIS WHICH REBUILDS
ALONG THE CONTINENTAL DIVIDE. A LOW LEVEL THERMAL RIDGE EXTENDS
FROM CENTRAL KANSAS INTO THE NEBRASKA PANHANDLE AND NORTHEAST
WYOMING. A SURFACE RIDGE OVER THE DAKOTAS WILL FORCE THE FRONT TO
THE SOUTHWEST...LOCATED FROM THE NORTHERN LARAMIE RANGE TO THE
SOUTHWEST CORNER OF THE PANHANDLE MONDAY AFTERNOON. SBCAPES OF
1000-2000 J/KG WILL RESIDE EAST OF THE FRONT...ALONG WITH BULK
0-6KM SHEAR OF 40-45 KT AND LI'S OF -4 TO -6C. THUNDERSTORMS WILL
INITIATE OVER THE MOUNTAINS AROUND MIDDAY AND SPREAD EAST INTO THE
UNSTABLE SHEARED ENVIRONMENT DURING THE AFTERNOON. THE SPC DAY2
OUTLOOK PREDICTS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS EAST OF A DOUGLAS TO CHEYENNE LINE.

700MB TEMPERATURES THIS AFTERNOON AND MONDAY AFTERNOON WILL RANGE
FROM 14 TO 16C YIELDING HIGHS IN THE 80S TO AROUND 90...WITH 60S
AND 70S FOR THE MOUNTAINS. LOW TEMPERATURES TONIGHT WILL BE IN THE
50S TO LOWER 60S...WITH 40S FOR THE MOUNTAINS.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 340 AM MDT SUN AUG 4 2013

MODELS ARE CONSISTENT WITH DIGGING THE STRONG UPPER LOW OUT OF
HUDSON BAY...INTO THE CENTRAL CANADIAN PLAINS...AND THEN SOUTHEAST
ACROSS THE UPPER GREAT LAKES THROUGH THE LONG TERM PERIOD. AN
ASSOCIATED COLD FRONT WILL DROP SOUTH ACROSS THE FORECAST AREA
TUESDAY MORNING AND WILL BRING COOLER TEMPS THROUGH MIDWEEK. THE
FOCUS FOR PRECIP LOOKS TO BE IN UPSLOPE FAVORED AREAS ON TUESDAY AS
SURFACE WINDS BEHIND THE FRONT TURN NORTH THEN NORTHEAST. FURTHER
EAST ACROSS THE PLAINS...LIKELY TO BE A MUCH MORE STABLE POST FRONTAL
AIRMASS SETTLING IN PLACE WITH LACK OF SIGNIFICANT FORCING AND
MOISTURE. IT SEEMS NOW THAT THE BULK OF THE MONSOONAL PLUME LOOKS
LIKE IT MAY BE SHUNTED SOUTH THROUGH MUCH OF THE EXTENDED PERIOD...
WITH ANY MOISTURE MOVING OVER THE CWA LOOKING TO BE A COMBINATION
OF NW FLOW FROM THE UPPER LOW TO THE NORTH AND ONLY THE NORTHERN
PERIPHERY OF THE MONSOONAL PLUME. SO AFTER A MINIMUM OF SHOWER AND
STORM ACTIVITY ON TUESDAY...WILL ONLY SEE A SLIGHT INCREASE FOR
WEDNESDAY AND THURSDAY WITH COOLER TEMPS AND LESS AVAILABLE
MOISTURE IN PLACE. ANOTHER VIGOROUS COLD FRONT WILL MOVE INTO THE
NORTHERN PLAINS SOMETIME NEAR THE END OF THE WEEK...BUT AT THIS
STAGE MODELS STRUGGLE WITH TIMING AND MOVEMENT OF THIS FEATURE.
GFS PUSHES THE FRONT ACROSS THE PLAINS ON THURSDAY WHILE THE ECMWF
HANGS IT JUST NORTH OF THE CWA. AS A RESULT...WILL STICK WITH A
MODEL BLEND FOR THE REMAINDER OF THE FORECAST DUE TO THIS
UNCERTAINTY...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED IN THE AFTERNOON AND EVENING TIME FRAME THURSDAY AND
FRIDAY. THE UPPER LOW MOVING EASTWARD THROUGH THE WEEKEND SHOULD
ALLOW THE MONSOONAL PLUME TO SURGE BACK INTO THE FORECAST AREA BY
THE END OF THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAF ISSUANCE)

LOW CLOUDS HAVE DISSIPATED ACROSS WESTERN NEBRASKA LATE THIS
MORNING. THE MAIN CONCERN TODAY AND TONIGHT WILL BE POTENTIAL TSTORM
DEVELOPMENT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE MOUNTAINS AND AREAS NEAR THE COLORADO BORDER BY 20Z.
THESE TSTORMS WILL MOVE EASTWARD ACROSS THE HIGH PLAINS BY LATE THIS
AFTERNOON. SINCE COVERAGE IS EXPECTED TO BE LIMITED...ONLY KEPT VCTS
AT MOST TERMINALS. SOME DRIER AIR ALOFT MAY SUPPRESS TSTORM
DEVELOPMENT NORTH OF I80 ACROSS EAST CNTRL WYOMING AND PORTIONS OF
WESTERN NEBRASKA. OTHERWISE...VFR CONDITIONS WILL PREVAIL THIS
AFTERNOON THROUGH LATE THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 246 AM MDT SUN AUG 4 2013

A SURFACE FRONT TO THE LEE OF THE LARAMIE RANGE WILL DRIFT EAST
TOWARD THE WYOMING/NEBRASKA BORDER TODAY. WESTERLY WINDS WILL USHER
IN DRIER CONDITIONS FOR MUCH OF SOUTHEAST WYOMING...WHILE THE WESTERN
PANHANDLE REMAINS FAIRLY HUMID. MAINLY ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL DEVELOP. SEVERE WEATHER IS NOT EXPECTED...HOWEVER
A FEW STRONG STORMS WILL BE POSSIBLE IN THE WESTERN PANHANDLE.
MINIMUM HUMIDITIES TODAY AND MONDAY WILL RANGE FROM 10 TO 20 PERCENT
IN CARBON COUNTY...20 TO 30 PERCENT IN SOUTHEAST WYOMING...AND 30 TO
40 PERCENT IN WESTERN NEBRASKA. CRITICAL FIRE WEATHER CONDITIONS ARE
NOT EXPECTED AS WIND GUSTS WILL BE BELOW 25 MPH. DIURNAL
THUNDERSTORM COVERAGE WILL BE MORE SCATTERED THIS WEEK. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER EAST OF INTERSTATE 25 MONDAY
AFTERNOON AND EVENING. A COLD FRONT WILL MOVE SOUTH THROUGH THE
DISTRICTS TUESDAY...BRINGING COOLER TEMPERATURES AND HIGHER
HUMIDITIES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...JAMSKI
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...JAMSKI
Hazardous weather outlook, Aug 4, 9:34 AM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MDT SUN AUG 4 2013

WYZ101>119-051645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1034 AM MDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON AND WILL THEN MOVE EAST AND ACROSS THE PLAINS THIS
AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAINFALL ARE
EXPECTED FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
AND EVENING. BRIEF MODERATE RAIN AND GUSTY WINDS WILL BE POSSIBLE
OUT OF SOME THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-051645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1034 AM MDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE EAST AND ACROSS THE PANHANDLE THIS
AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAINFALL ARE
EXPECTED FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
AND EVENING. BRIEF MODERATE RAIN AND GUSTY WINDS WILL BE POSSIBLE
OUT OF SOME THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Aug 4, 2:03 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             CHEYENNE                41.15N 104.79W
08/04/2013  M0.75 INCH       LARAMIE            WY   OFFICIAL NWS OBS

            HAIL RANGED FROM PEA SIZED TO PENNY SIZED.

&&

MWEILAND
Special weather statement, Aug 4, 2:05 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT SUN AUG 4 2013

WYZ116>119-042200-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE
WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
305 PM MDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND EXTREME
SOUTHEASTERN ALBANY COUNTIES UNTIL 400 PM MDT...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHEYENNE TO 5 MILES
SOUTH OF WARREN AF BASE TO 10 MILES WEST OF NATURAL FORT REST AREA...
AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
SOUTH GREELEY HIGHWAY AROUND 310 PM MDT.
ARCHER EXIT AROUND 330 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 355 AND
384.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 9.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4101 10529 4110 10496 4124 10486 4121 10439
      4101 10438 4099 10450 4099 10509
TIME...MOT...LOC 2105Z 281DEG 13KT 4116 10478 4108 10484
          4096 10511

RUBIN
Local storm report, Aug 4, 2:06 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             CHEYENNE                41.15N 104.79W
08/04/2013  E0.50 INCH       LARAMIE            WY   NWS EMPLOYEE

0304 PM     HAIL             2 NNW CHEYENNE          41.17N 104.81W
08/04/2013  E0.25 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Laramie

When
August 4, 2:12 PM MST to 2:15 PM MST
Where
Laramie County, 0.52 mi E of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
41.150, -104.810

Quarter size hail was reported at the NWS Forecast Office in Cheyenne.

Hail, Laramie

When
August 4, 2:17 PM MST to 2:20 PM MST
Where
Laramie County, 2 mi SSE of Cheyenne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.103, -104.805

Golf ball size hail was reported in south Cheyenne.

Hail, Laramie

When
August 4, 2:18 PM MST to 2:21 PM MST
Where
Laramie County, 1.87 mi E of Orchard Vally
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.104, -104.794

Golf ball sise hail was reported in southeast Cheyenne.

Hail, Laramie

When
August 4, 2:22 PM MST to 2:25 PM MST
Where
Laramie County, 2.01 mi E of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.135, -104.782

Quarter size hail was reported in east Cheyenne.

Hail, Laramie

When
August 4, 2:26 PM MST to 2:30 PM MST
Where
Laramie County, 5 mi E of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -104.724

Quarter size hail was reported five miles east of Cheyenne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461826, 461827, 461828, 461829, 461830.